Stochastic Hydrology and Hydraulics

, Volume 3, Issue 2, pp 135–153 | Cite as

Stochastic partial differential equations in groundwater hydrology

Part I: Theory
  • T. E. Unny
Originals

Abstract

Many problems in hydraulics and hydrology are described by linear, time dependent partial differential equations, linearity being, of course, an assumption based on necessity.

Solutions to such equations have been obtained in the past based purely on deterministic consideration. The derivation of such a solution requires that the initial conditions, the boundary conditions, and the parameters contained within the equations be stipulated in exact terms. It is obvious that the solution so derived is a function of these specified, values.

There are at least four ways in which randomness enters the problem. i) the random initial value problem; ii) the random boundary value problem; iii) the random forcing problem when the non-homogeneous part becomes random and iv) the random parameter problem.

Such randomness is inherent in the environment surrounding the system, the environment being endowed with a large number of degrees of freedom.

This paper considers the problem of groundwater flow in a phreatic aquifer fed by rainfall. The goveming equations are linear second order partial differential equations. Explicit form solutions to this randomly forced equation have been derived in well defined regular boundaries. The paper also provides a derivation of low order moment equations. It contains a discussion on the parameter estimation problem for stochastic partial differential equations.

Key words

Stochastic partial differential equations maximum likelihood estimation parameter estimation moment equations stodhastic contaminant transport 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Basawa, I.V.; Prakasa Rao, B.L.S. 1980: Statistical inference for stochastic processes, Academic Press, N.Y.Google Scholar
  2. Bear, J. 1972: Dynamics of fluids in porous media, American Elsevier, New York, N.Y.Google Scholar
  3. Bensoussan, A. 1978: Control of stochastic partial differential equations, in distributed parameter systems, edited by W.H. Ray and D.G. Lainiotis. Marcel Dekker Inc., 209–246Google Scholar
  4. Butzer, P.L.; Berens, H. 1967: Semigroups of operators and approximations. Springer-VerlagGoogle Scholar
  5. Cannon, J.R. 1984: The one-dimensional heat equation. In: Encyclopedia of Mathematics and its Applications, Rota, G-C (ed.). Addison-Wesley Publishing Co.Google Scholar
  6. Carslaw, H.S.; Jaeger, J.C. 1971: Conduction of heat in solids. Oxford University PressGoogle Scholar
  7. Crank, J. 1970: The mathematics of diffusion. Oxford University PressGoogle Scholar
  8. Curtain, R.F.; Pritchard, A.J. 1978: Infinite dimensional linear systems theory. Lecture Notes in Control and Information Sciences 8, edited by A.V. Balakrishnan and M. Thoma. Springer-VerlagGoogle Scholar
  9. Curtain, R.F.; Falb, P.L. 1971: Stochastic differential equations in Hilbert space. J. Diff. Eqs. 10, 412–430Google Scholar
  10. Cushman, J.H. 1987: Development of stochastic partial differential equations in subsurface hydrology. J. Stoch. Hydrol. Hydraul. 1, 241–262Google Scholar
  11. Heunis, A.J. 1989: On the stochastic differential equations of filtering theory, Special issue of applied mathematics and computation devoted to stochastic differential equations, to appear in 1989Google Scholar
  12. Jazwinski, A.H. 1970: Stochastic processes and filtering theory, Academic Press, N.Y.Google Scholar
  13. Kuo, H. 1972: Stochastic integrals in abstract Wiener space, Pac. J., Math., Vol 41, No. 2, 1972Google Scholar
  14. Kutoyants, Yu.A. 1984: Parameter estimation for stochastic processes, Herderman Verlag, BerlinGoogle Scholar
  15. Ladas, G.; Lakshmikantham, V. 1972: Differential equations in abstract spaces. Academic PressGoogle Scholar
  16. Lipster, R.S.; Shirayev, A.N. 1978: Statistics of random processes II: Applications, Springer, N.Y.Google Scholar
  17. Lipster, R.S.; Shirayev, A.N. 1977: Statistics of random processes I: General Theory, Springer N.Y.Google Scholar
  18. Pardoux, E. 1979: Stochastic partial differential equations and filtering of diffusion processes, Stochastics 3Google Scholar
  19. Serrano, S.E.; Unny, T.E. 1988a.: General solution of random advective-dispersive transport equation in prous media. Part I: Stochasticity in the sources and the Boundaries., J. Stoch. Hydrol. and Hydr., 2(3), 1–20Google Scholar
  20. Serrano, S.E.; Unny, T.E. 1988b: General solution of random advective-dispersive transport equation in porous media. Part II: Stochasticity in the ources and the Boundaries., J. Stoch. Hydrol. and Hydr., 2(5), 20–34Google Scholar
  21. Serrano, S.E.; Unny, T.E. 1989: Random evolution equations in hydrology, Special issue of Applied mathematics and computation, to appear in 1989Google Scholar
  22. Serrano, S.E.; Unny, T.E. 1987a: Semigroup solutions of the unsteady groundwater flow equation with stochastic parameters. J. Stoch. Hydrol. Hydraul. 1, 281–296Google Scholar
  23. Serrano, S.E. Unny, T.E. 1987b: Predicting groundwater flow in a phreatic aquifer. J. of Hydrol. 95, 241–268Google Scholar
  24. Serrano, S.E.; Unny, T.E. 1986: Boundary element solution of the two-dimensional groundwater flow equation with stochastic free-surface boundary condition. Num. Meth. for Part. Diff. Eqs. 2, 237–258Google Scholar
  25. Unny, T.E. 1984: Numerical integration of stochastic differential equations in Catchment modeling, Water resources research, Vol. 20(3).Google Scholar
  26. Zauderer, E. 1983: Partial differential equations of applied mathematics. John Wiley & SonsGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • T. E. Unny
    • 1
  1. 1.Dept. of System Design EngineeringUniversity of WaterlooWaterlooCanada

Personalised recommendations